Discrete exterior geometry approach to structure-preserving discretization of distributed-parameter port-Hamiltonian systems
Authors
Marko Seslija, Arjan van der Schaft, Jacquelien M.A. Scherpen
Abstract
This paper addresses the issue of structure-preserving discretization of open distributed-parameter systems with Hamiltonian dynamics. Employing the formalism of discrete exterior calculus, we introduce a simplicial Dirac structure as a discrete analogue of the Stokes–Dirac structure and demonstrate that it provides a natural framework for deriving finite-dimensional port-Hamiltonian systems that emulate their infinite-dimensional counterparts. The spatial domain, in the continuous theory represented by a finite-dimensional smooth manifold with boundary, is replaced by a homological manifold-like simplicial complex and its augmented circumcentric dual. The smooth differential forms, in discrete setting, are mirrored by cochains on the primal and dual complexes, while the discrete exterior derivative is defined to be the coboundary operator. This approach of discrete differential geometry, rather than discretizing the partial differential equations, allows to first discretize the underlying Stokes–Dirac structure and then to impose the corresponding finite-dimensional port-Hamiltonian dynamics. In this manner, a number of important intrinsically topological and geometrical properties of the system are preserved.
Keywords
Port-Hamiltonian system; Dirac structure; Structure-preserving discretization
Citation
- Journal: Journal of Geometry and Physics
- Year: 2012
- Volume: 62
- Issue: 6
- Pages: 1509–1531
- Publisher: Elsevier BV
- DOI: 10.1016/j.geomphys.2012.02.006
BibTeX
@article{Seslija_2012,
title={{Discrete exterior geometry approach to structure-preserving discretization of distributed-parameter port-Hamiltonian systems}},
volume={62},
ISSN={0393-0440},
DOI={10.1016/j.geomphys.2012.02.006},
number={6},
journal={Journal of Geometry and Physics},
publisher={Elsevier BV},
author={Seslija, Marko and van der Schaft, Arjan and Scherpen, Jacquelien M.A.},
year={2012},
pages={1509--1531}
}
References
- van der Schaft, A. J. & Maschke, B. M. Hamiltonian formulation of distributed-parameter systems with boundary energy flow. Journal of Geometry and Physics vol. 42 166–194 (2002) – 10.1016/s0393-0440(01)00083-3
- Whitney, (1957)
- Sen, S., Sen, S., Sexton, J. C. & Adams, D. H. Geometric discretization scheme applied to the Abelian Chern-Simons theory. Physical Review E vol. 61 3174–3185 (2000) – 10.1103/physreve.61.3174
- Bossavit, (1998)
- Bossavit, A. & Kettunen, L. Yee-like schemes on staggered cellular grids: a synthesis between FIT and FEM approaches. IEEE Transactions on Magnetics vol. 36 861–867 (2000) – 10.1109/20.877580
- Gross, (2004)
- Golo, G., Talasila, V., van der Schaft, A. & Maschke, B. Hamiltonian discretization of boundary control systems. Automatica vol. 40 757–771 (2004) – 10.1016/j.automatica.2003.12.017
- Arnold, D., Falk, R. & Winther, R. Finite element exterior calculus: from Hodge theory to numerical stability. Bulletin of the American Mathematical Society vol. 47 281–354 (2010) – 10.1090/s0273-0979-10-01278-4
- van der Schaft, A. J. & Maschke, B. M. Conservation laws and open systems on higher-dimensional networks. 2008 47th IEEE Conference on Decision and Control 799–804 (2008) doi:10.1109/cdc.2008.4738952 – 10.1109/cdc.2008.4738952
- van der Schaft, A. & Maschke, B. Conservation Laws and Lumped System Dynamics. Model-Based Control: 31–48 (2009) doi:10.1007/978-1-4419-0895-7_3 – 10.1007/978-1-4419-0895-7_3
- Desbrun, Discrete exterior calculus for variational problems in computer vision and graphics. (2003)
- Marsden, J. E., Patrick, G. W. & Shkoller, S. Multisymplectic Geometry, Variational Integrators, and Nonlinear PDEs. Communications in Mathematical Physics vol. 199 351–395 (1998) – 10.1007/s002200050505
- Marsden, J. E., Pekarsky, S., Shkoller, S. & West, M. Variational methods, multisymplectic geometry and continuum mechanics. Journal of Geometry and Physics vol. 38 253–284 (2001) – 10.1016/s0393-0440(00)00066-8
- Vankerschaver, J. & Cantrijn, F. Discrete Lagrangian field theories on Lie groupoids. Journal of Geometry and Physics vol. 57 665–689 (2007) – 10.1016/j.geomphys.2006.05.006
- Seslija, M., Scherpen, J. M. A. & van der Schaft, A. A discrete exterior approach to structure-preserving discretization of distributed-parameter port-Hamiltonian systems. IEEE Conference on Decision and Control and European Control Conference 7003–7008 (2011) doi:10.1109/cdc.2011.6160579 – 10.1109/cdc.2011.6160579
- Courant, Beyond Poisson structures. (1988)
- Courant, T. J. Dirac manifolds. Transactions of the American Mathematical Society vol. 319 631–661 (1990) – 10.1090/s0002-9947-1990-0998124-1
- Dorfman, (1993)
- Vankerschaver, J., Yoshimura, H., Leok, M. & Marsden, J. E. Stokes-Dirac structures through reduction of infinite-dimensional Dirac structures. 49th IEEE Conference on Decision and Control (CDC) 6265–6270 (2010) doi:10.1109/cdc.2010.5717698 – 10.1109/cdc.2010.5717698
- Hatcher, (2001)
- Munkres, (1984)
- Hiptmair, R. Discrete Hodge operators. Numerische Mathematik vol. 90 265–289 (2001) – 10.1007/s002110100295
- Hiptmair, R. Finite elements in computational electromagnetism. Acta Numerica vol. 11 237–339 (2002) – 10.1017/s0962492902000041
- Abraham, (1988)
- Desbrun, Discrete differential forms for computational modeling. (2008)
- Dalsmo, M. & van der Schaft, A. On Representations and Integrability of Mathematical Structures in Energy-Conserving Physical Systems. SIAM Journal on Control and Optimization vol. 37 54–91 (1998) – 10.1137/s0363012996312039
- Lew, A., Marsden, J. E., Ortiz, M. & West, M. Asynchronous Variational Integrators. Archive for Rational Mechanics and Analysis vol. 167 85–146 (2003) – 10.1007/s00205-002-0212-y
- Lew, A., Marsden, J. E., Ortiz, M. & West, M. Variational time integrators. International Journal for Numerical Methods in Engineering vol. 60 153–212 (2004) – 10.1002/nme.958
- Marsden, J. E. & West, M. Discrete mechanics and variational integrators. Acta Numerica vol. 10 357–514 (2001) – 10.1017/s096249290100006x